Alert archive / Kentucky / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 110, NWS Jackson, KY

August 4, 1997Lee County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Aug 4, 1997, 6:46 PM EDT for Lee County, Kentucky. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 4, 1997, 6:46 PM EDT (22:46 UTC)
Expired
Aug 4, 1997, 7:30 PM EDT
In force
44 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Lee County, KY

What was reported inside it

TimeReportWhereRemark
Aug 4, 7:00 PM EDTHail 0.75St Helens, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 1997-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1010 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 1997-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1010 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 042247
SVRJKL
KYC129-042330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
646 PM EDT MON AUG 4 1997

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 730 PM EDT
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN SOUTHEAST KENTUCKY

   ...LEE
 
AT 640 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM IN NORTHERN
LEE COUNTY NEAR THE TOWN OF LEECO. THIS STORM IS MOVING TO THE SOUTH AT
20 MPH AND WILL EFFECT THE TOWNS OF BEATTYVILLE AND ST HELENS BY 700 PM
AND HEIDELBURG BY 705 PM.

THIS STORM HAS PRODUCED DIME SIZED HAIL NEAR ZACHARIAH AND IS CAPABLE
OF PRODUCING LARGER HAIL..STRONG GUSTY WINDS AND BRIENF HEAVY RAIN. MOVE
INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

JIR/CEG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:14 PM EDT, 3 hours 32 minutes earlier.

Area forecast discussion, Aug 4, 3:14 PM EDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
305 PM EDT MON AUG 4 1997

SECOND SHORT WAVE DIVING SOUTHEAST FROM WESTERN LAKES WILL HELP TO
CARVE OUT UNSEASONABLY DEEP TROF OVER EASTERN U.S. MOST OF
THUNDERSTORM ACTIVITY SO FAR HAS BEEN ASSOCIATED WITH FIRST SHORT WAVE
AND PRE-FRONTAL TROF. WE ARE STILL SEEING SOME DEVELOPMENT ALONG
BOUNDARIES FROM EARLIER CONVECTION. UNTIL WE CAN GET FRONT THROUGH
WILL NEED TO KEEP A CHANCE POP FOR SOUTHEASTERN KY EARLY PART OF FIRST
PERIOD.

WITH SHORT WAVE...INSTABILITY AND UPSLOPE FLOW ON TUESDAY COULD SEE
SOME THUNDERSHOWERS NEAR VA BORDER...BUT FOR NOW PREFER DRY FORECAST
FOR TUESDAY.

UNSEASONABLY COOL AIR TO MOVE INTO REGION...AND FWC TEMPERATURES LOOK
PRETTY GOOD.

JKL 62/76/52/78 310
LOZ 62/78/51/78 310

SBH

In the hours before

Local storm report, Aug 4, 3:50 PM EDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
350 PM EDT MON AUG 4 1997

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

317 PM     JACKSON                   KY   0.75 INCH HAIL
08/04/97   BREATHITT

317 PM     JACKSON WEATHER OFFICE    KY   0.75 INCH HAIL
08/04/97   BREATHITT
Local storm report, Aug 4, 3:54 PM EDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
350 PM EDT MON AUG 4 1997

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

317 PM     JACKSON                   KY   0.75 INCH HAIL
08/04/97   BREATHITT

317 PM     JACKSON WEATHER OFFICE    KY   0.75 INCH HAIL
08/04/97   BREATHITT

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 12:41 PM EDTSevere Thunderstorm WarningJKLPike29 min
Aug 4, 4:09 PM EDTSevere Thunderstorm WarningJKLMenifee26 min
Aug 4, 4:32 PM EDTSevere Thunderstorm WarningJKLLetcher48 min
Aug 4, 4:42 PM EDTSevere Thunderstorm WarningJKLWolfe48 min
Aug 4, 5:04 PM EDTSevere Thunderstorm WarningJKLBreathitt61 min
Aug 4, 5:21 PM EDTSevere Thunderstorm WarningJKLJohnson, Martin59 min
Aug 4, 5:48 PM EDTSevere Thunderstorm WarningJKLLeslie62 min
Aug 4, 7:17 PM EDTSevere Thunderstorm WarningJKLBreathitt48 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.